内分泌科医师之家

文献名称

[下载]
 
Severe hypoglycemia associated with levofloxacin in Type 2 diabetic patients receiving polytherapy: two case reports
如无法下载,请点击此处

文献简介

出版社:International Journal of Clinical Pharmacology and Therapeutics

作者:Lucia Micheli 1, Marcello Sbrilli 2 and Cristina Nencini 1

编号:

关键字:levofloxacin – hypogly- cemia – drug interac- tions – Type 2 diabetes – sulfonylureas

年份:2012点击量:342

文献摘要

          Although hypoglycemia is known to be associated with levofloxacin, patients are continually being hospitalized because of this adverse event. Here we have reported two further cases of severe hypoglycemia and discussed the possibility that the hypoglycemia is the result of interactions between levofloxacin and certain drugs, in order to alert physicians to be aware that geriatric patients, particularly those with Type 2 diabetes and in polytherapy, are at risk of showing this adverse reaction. CASES SUMMARY: A 91-year-old woman with Type 2 diabetes on metformin and glibenclamide, also under treatment with oral antihypertensive drugs, platelet antiaggregant, low-molecular- weight heparin and buprenorphine, was prescribed levofloxacin for a bacterial infection. Liver function and renal function parameters were within normal limits. After repeated administration of levofloxacin, her serum glycemic levels had decreased to 47 mg/dl and the patient was in a coma. After stopping levofloxacin her glycemia level returned to the normal value. A 61 year-old male, affected by tonsillar squamous cell carcinoma, with Type 2 diabetes on metformin and glibenclamide, under treatment with low-molecular-weight heparin for deep venous thrombosis, hydromorphone and undergoing nutritional support, was treated with levofloxacin for a bacterial infection. After 72 h the patient was unresponsive and his blood glucose levels were 38 mg/dl. After discontinuation of levofloxacin administration the patient was treated with glucose infusion and his glycemic values gradually returned to the normal range.
          The causality relationship between the levofloxacin and the hypoglycemia was established using Naranjo's ADR probability scale. These case reports confirm the literature data that serious hypoglycemia may develop due to the use of levofloxacin and appears to occur most frequently in elderly patients with Type 2 diabetes who are receiving oral hypoglycemic agents. We described the possible pharmacokinetic and pharmacodinamic mechanisms of the interaction between levofloxacin and the other drugs.
          We hypothesized that the concomitant use of several drugs and particularly levofloxacin in association with oral antidiabetic drugs, opioid analgesics and low-molecular-weight heparin could concur to cause this side effect. The safety and tolerability of this anti-infective agent should be revised urgently.

 

内分泌科医师之家